Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 137, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 27, 2017, 9:04 AM CDT for Audubon County, Cass County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2017, 9:04 AM CDT (14:04 UTC)
- Expired
- May 27, 2017, 9:32 AM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Audubon County, IA, Cass County, IA
The radar
The Omaha radar (KOAX), 110 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 2.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2264 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
414
WUUS53 KDMX 271404
SVRDMX
IAC009-029-271445-
/O.NEW.KDMX.SV.W.0137.170527T1404Z-170527T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
904 AM CDT SAT MAY 27 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Western Cass County in southwestern Iowa...
Southwestern Audubon County in west central Iowa...
* Until 945 AM CDT.
* At 903 AM CDT, a severe thunderstorm was located near Griswold, or
7 miles southwest of Atlantic, moving north at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Atlantic, Griswold, Exira, Elk Horn, Lewis, Kimballton, Brayton,
Marne, Cold Springs State Park, Griswold Park and Atlantic
Municipal Airport.
This includes Interstate 80 between mile markers 50 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4150 9515 4151 9504 4160 9504 4160 9509
4163 9509 4162 9484 4116 9501 4116 9516
TIME...MOT...LOC 1403Z 193DEG 29KT 4132 9510
HAIL...1.00IN
WIND...<50MPH
$$
Kotenberg2 follow-up statements
651
WWUS53 KDMX 271427
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
927 AM CDT SAT MAY 27 2017
IAC009-271437-
/O.CAN.KDMX.SV.W.0137.000000T0000Z-170527T1445Z/
Audubon IA-
927 AM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN AUDUBON COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened. Therefore, the
warning has been cancelled.
LAT...LON 4150 9515 4151 9508 4150 9488 4127 9497
4125 9506 4125 9516
TIME...MOT...LOC 1427Z 185DEG 22KT 4145 9515 4141 9490
$$
IAC029-271445-
/O.CON.KDMX.SV.W.0137.000000T0000Z-170527T1445Z/
Cass IA-
927 AM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR NORTHWESTERN CASS COUNTY...
At 927 AM CDT, severe thunderstorms were located along a line
extending from near Walnut to near Atlantic, moving north at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Atlantic, Lewis, Marne, Cold Springs State Park, Griswold Park and
Atlantic Municipal Airport.
This includes Interstate 80 between mile markers 50 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4150 9515 4151 9508 4150 9488 4127 9497
4125 9506 4125 9516
TIME...MOT...LOC 1427Z 185DEG 22KT 4145 9515 4141 9490
HAIL...1.00IN
WIND...<50MPH
$$
Kotenberg548
WWUS53 KDMX 271432
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
932 AM CDT SAT MAY 27 2017
IAC029-271442-
/O.CAN.KDMX.SV.W.0137.000000T0000Z-170527T1445Z/
Cass IA-
932 AM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CASS COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail is
still possible with these thunderstorms.
LAT...LON 4150 9515 4151 9508 4150 9488 4127 9497
4125 9506 4125 9516
TIME...MOT...LOC 1431Z 193DEG 29KT 4149 9514 4145 9489
$$
KotenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:45 AM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, May 27, 6:45 AM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 645 AM CDT Sat May 27 2017 ...Updated for 12z Aviation Discussion... .SHORT TERM.../Today through Tonight/ Issued at 340 AM CDT Sat May 27 2017 Main focus as well as questions lies with the possibility of severe weather today, but also in the near term have had areas of dense fog over eastern parts of the CWA. Areas around Waterloo have had visibilities drop briefly to 1/4 mile at times early this morning. Will monitor near term trends, but have issued an SPS for patchy dense fog. Rest of attention then is on later today and questions around moisture return, the amount of sunshine, or perhaps lack thereof, and how convection south of the state may play into our potential. While winds are light at 8z, winds generally have had some sort of northerly component early this morning. Winds should start to shift and blow from the east after sunrise, but do not obtain a southerly component until mid to late morning. This will limit the amount of moisture return as convection and showers currently over Nebraska and northern Kansas will be moving into Iowa. Secondly, the aforementioned convection cluster out west is already spreading mid- level clouds into western and southern portions of the state per latest GOES-13/16 imagery. These clouds, which may allow for some filtered sunshine initially, will limit our overall surface heating. Still, there will be instability with MUCAPE values between 1500 and 2500 J/kg with bulk shear between 40 and 55 knots. Finally, a strong line of thunderstorms is forecasted to move across areas south of Iowa along a warm front later today. This may be too late in the day to have a large impact on our storms, but something that will have to be watched. Bottom line, strongest storms that are able to develop will be focused over areas along and south of Interstate 80, where a damaging wind threat will be the main concern. Secondary concerns will be brief tornadoes on the leading edge of the line of storms along with perhaps isolated large hail. .LONG TERM.../Sunday through Friday/ Issued at 340 AM CDT Sat May 27 2017 This period will be relatively inactive with little in the way of sensible weather. The long wave trough axis and embedded short waves currently moving through the Rockies should reach eastern Iowa at onset, while the core of the upper low should move from Manitoba into the northern Great Lakes by Monday. This pattern will place Iowa in broad, deep cyclonic flow for an extended period keeping us mainly dry and temperatures seasonal at best. Some weak instability is evident north and east during peak heating Monday, but any showers that develop will likely be sparse and unorganized with little in the way of convergence. Thus PoPs are no better than low chance category. Our cyclonic flow should finally weaken into the middle of next week as surface high pressure very slowly builds from the high Plains into the MS Valley. This will gradually increase warm advection and thus finally re-introduce low PoPs back into the forecast south and west by Thursday and just beyond the valid period to end the week. && .AVIATION.../For the 12Z TAFS through 12Z Sunday morning/ Issued at 645 AM CDT Sat May 27 2017 LIFR and IFR visibilities are impacting many eastern Iowa terminals early this morning, but restrictions should improve into VFR no later than mid-morning. A line of thunderstorms over southeastern Nebraska and northeastern Kansas will move through the state today. Impacts are expected to arrive to the western central Iowa terminals late this morning and the eastern central Iowa terminals this afternoon. Recent observations suggest if the storms maintain a steady state, wind speeds will be 20 knots with gusts to around 30 knots as they arrive. However, confidence in the thunderstorms maintaining a steady state not high enough to put that in at this time so have VCTS wording. After the storms clear the area, should see a return to mainly VFR conditions. && .DMX WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 8 AM CDT this morning for IAZ027-028- 037>039-048>050-060>062-073>075-084>086. && SHORT TERM...Ansorge LONG TERM...Small AVIATION...Ansorge
Hazardous weather outlook, May 27, 5:02 AM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 502 AM CDT Sat May 27 2017 IAZ070>075-081>086-092>097-281100- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 502 AM CDT Sat May 27 2017 This Hazardous Weather Outlook is for portions of southern Iowa. .DAY ONE...Today and tonight There will be a chance of thunderstorms from the late morning through the evening hours. There will be a Marginal to Slight Risk of severe weather with damaging wind and large hail the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday Slight chances for thunderstorms return to the forecast late Thursday into Friday with low severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotters may be needed for a brief period later this afternoon or this evening. IAZ037>039-044>050-057>062-281100- Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story- Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- 502 AM CDT Sat May 27 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There will be a chance of thunderstorms from the late morning through the evening hours. There will be a Marginal Risk of severe weather with damaging wind and hail the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday Slight chances for thunderstorms return to the forecast around Friday with low severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotters may be needed for a brief period later this afternoon or this evening. IAZ004>007-015>017-023>028-033>036-281100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton- 502 AM CDT Sat May 27 2017 This Hazardous Weather Outlook is for portions of northern Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will likely not be needed through next week. Small
In the hours before
Special weather statement, May 27, 4:31 AM CDT, 4 hours 33 minutes before
Special Weather Statement National Weather Service Des Moines IA 431 AM CDT Sat May 27 2017 IAZ027-038-048-049-060-061-074-075-085-086-271145- Butler-Grundy-Story-Marshall-Polk-Jasper-Marion-Mahaska-Monroe- Wapello- Including the cities of Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Ames, Marshalltown, Des Moines, Newton, Pella, Knoxville, Oskaloosa, Albia, and Ottumwa 431 AM CDT Sat May 27 2017 ...Areas of fog over parts of central Iowa... Areas of fog with visibilities under a mile have developed over parts of central Iowa early this morning. Local visibility reduction to a quarter mile or less are possible at times. If you are traveling this morning, be prepared for rapidly changing visibilities in a short distance and allow extra time to reach your destination. Ansorge
Special weather statement, May 27, 8:49 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Des Moines IA
849 AM CDT SAT MAY 27 2017
IAZ081-092-093-271445-
Adams IA-Ringgold IA-Taylor IA-
849 AM CDT SAT MAY 27 2017
...LINE OF STRONG STORMS CAPABLE OF PRODUCING DIME TO NICKEL SIZE
HAIL CROSSING INTO IOWA...
At 848 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Coin to Ravenwood. Movement was northeast at 35
mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Mount Ayr, Corning, Bedford, Lenox, New Market, Clearfield, Diagonal,
Blockton, Gravity, Nodaway, Sharpsburg, Redding, Conway, Benton,
Carbon, Maloy, Delphos, Athelstan, Lake Of Three Fires State Park and
Bedford Municipal Airport.
LAT...LON 4057 9491 4100 9493 4107 9486 4070 9414
4057 9427
TIME...MOT...LOC 1348Z 212DEG 31KT 4066 9522 4038 9466
KotenbergSpecial weather statement, May 27, 8:59 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Des Moines IA
859 AM CDT SAT MAY 27 2017
IAZ057-070-271500-
Audubon IA-Cass IA-
859 AM CDT SAT MAY 27 2017
...RAPIDLY INTENSIFYING STORM MAY PRODUCE DIME TO NICKEL SIZE
HAIL...
At 859 AM CDT, Doppler radar was tracking a strong thunderstorm near
Griswold, or 9 miles southwest of Atlantic, moving north at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Atlantic, Griswold, Exira, Elk Horn, Lewis, Kimballton, Cumberland,
Brayton, Marne, Wiota, Cold Springs State Park, Griswold Park,
Atlantic Municipal Airport and Lake Anita State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4150 9515 4151 9504 4160 9504 4160 9509
4163 9509 4162 9476 4116 9482 4116 9516
TIME...MOT...LOC 1359Z 190DEG 24KT 4128 9510
KotenbergThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:12 AM CDT | Dense Fog Advisory | DMX | Black Hawk, Bremer, Butler, Grundy, Hardin, Jasper and 11 more | 6 hr |
| May 27, 8:49 AM CDT | Special Weather Statement | DMX | Ringgold, Taylor | 56 min |
| May 27, 8:59 AM CDT | Special Weather Statement | DMX | Cass | 61 min |
| May 27, 9:49 AM CDT | Special Weather Statement | DMX | Union | 41 min |
| May 27, 9:58 AM CDT | Special Weather Statement | DMX | Cass | 47 min |
| May 27, 10:00 AM CDT | Special Weather Statement | DMX | Audubon | 60 min |
| May 27, 10:31 AM CDT | Special Weather Statement | DMX | Madison | 44 min |
| May 27, 11:39 AM CDT | Special Weather Statement | DMX | Polk | 36 min |
| May 27, 12:08 PM CDT | Special Weather Statement | DMX | Story | 37 min |
| May 27, 3:55 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.